A-Phedrin

Name: A-Phedrin

A-Phedrin Overview

A-Phedrin is a brand name medication included in the following groups of medications: Other antihistamines for systemic use, Sympathomimetics. For more information about A-Phedrin see its generics Pseudoephedrine, Triprolidine

For Healthcare Professionals

Applies to pseudoephedrine / triprolidine: oral liquid, oral suspension extended release, oral syrup, oral tablet, oral tablet extended release

Cardiovascular

Pseudoephedrine causes vasoconstriction which generally does not produce hypertension, but may be problematic for patients with preexisting hypertension. Arrhythmias may be produced in predisposed patients. Rarely, pseudoephedrine has been reported to cause coronary artery spasm and chest pain.

One report evaluated the effect with 60 mg of pseudoephedrine on individuals in a hyperbaric chamber at 1 atmosphere (simulated scuba dive to 66 feet of sea water). Pseudoephedrine and depth (stimulated) were found to have significant but opposite effects on heart rate, although these effects were unlikely to be clinically significant during diving.[Ref]

Cardiovascular side effects of pseudoephedrine have included tachycardia. Some patients have developed hypertension and/or arrhythmias.[Ref]

Nervous system

Nervous system side effects of pseudoephedrine have included insomnia in up to 30% of patients. Tremor, anxiety, nervousness, and headache have also been reported with the use of pseudoephedrine. Antihistamines such as triprolidine have been reported to cause drowsiness.[Ref]

Gastrointestinal

Gastrointestinal side effects of pseudoephedrine have included anorexia and gastric irritation in approximately 5% of patients. Dry mouth, nose, or throat have occurred in up to 15% of patients receiving pseudoephedrine. Antihistamines such as triprolidine have also been reported to cause dry mouth. Pseudoephedrine-triprolidine may cause diarrhea.[Ref]

Hypersensitivity

Hypersensitivity side effects with the use of pseudoephedrine have included fixed drug eruptions.[Ref]

Some side effects of A-Phedrin may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to the FDA.

Usual Pediatric Dose for Cold Symptoms

Tablets:
Pseudoephedrine-triprolidine 60 mg - 2.5 mg.
6 years to 12 years: 1/2 tablet orally every 4-6 hours; do not exceed 4 doses in 24 hours.
13 years or older: 1 tablet orally every 4-6 hours; do not exceed 4 doses in 24 hours.

Syrup:
Pseudoephedrine-triprolidine 30 mg - 1.25 mg.
6 years to 12 years: 5 mL orally every 4-6 hours; do not exceed 4 doses in 24 hours.
13 years or older: 10 mL orally every 4-6 hours; do not exceed 4 doses in 24 hours.

Liquid:
Pseudoephedrine-triprolidine 10 mg-0.938 mg/mL oral liquid:
6 years to 11 years: 1.33 mL orally every 6 hours. Do not take more than 4 doses in 24 hours.
12 years or older: 2.67 mL orally every 6 hours. Do not take more than 4 doses in 24 hours.
Pseudoephedrine-triprolidine 45 mg-2.5 mg/5 mL oral liquid:
6 years to 11 years: 2.5 to 5 mL orally every 4 to 6 hours. (maximum pseudoephedrine: 120 mg/24 hours).
12 years or older: 5 to 10 mL orally every 4 to 6 hours. (maximum pseudoephedrine: 240 mg/24 hours).

Precautions

Pseudoephedrine-triprolidine should not be used in newborn or premature infants.

Pseudoephedrine-triprolidine should not be used for lower respiratory tract symptoms, including asthma.

Pseudoephedrine-triprolidine should be used with caution in patients with increased intraocular pressure, stenosing peptic ulcer, pyloroduodenal obstruction, symptomatic prostatic hypertrophy, bladder neck obstruction, hypertension, diabetes mellitus, ischemic heart disease, and hyperthyroidism.

The FDA has not approved use of over-the-counter cough and cold medications to children aged less than 2 years, and proper dosing for children in this age group has not been studied. Clinicians should be aware of the risk for serious illness or fatal overdose from administration of cough and cold medications to children aged less than 2 years. Clinicians should be certain that caregivers understand 1) the importance of administering cough and cold medications only as directed and 2) the risk for overdose if they administer additional medications that might contain the same ingredient.

(web3)